Alabama, 2013

Lightning Strike in Alabama, August 9, 2013

August 9, 2013 · NWS BMX · 1 event in 1 county or zone

On Friday, August 9, the upper level ridge axis across the Lower Mississippi River Valley deamplified and ridging stretched from west to east across the Southeast. 00 inches, isolated convection developed during the late afternoon as mesoscale boundaries collided.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$775,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Friday, August 9, the upper level ridge axis across the Lower Mississippi River Valley deamplified and ridging stretched from west to east across the Southeast. With weak zonal flow aloft and precipitable water values over 2.00 inches, isolated convection developed during the late afternoon as mesoscale boundaries collided.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 9, 5:58 PM CST, 2 minutes earlier.

Area forecast discussion, Aug 9, 5:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CDT FRI AUG 9 2013

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

SHOWER AND THUNDERSTORM COVERAGE HAS NOT BEEN QUITE AS EXTENSIVE
TODAY EVEN WITH PWAT VALUES OVER 2.1 INCHES. SLIGHTLY WARMER AIR
ALOFT HAS HELPED SUPPRESS DEVELOPMENT AND THE ACTIVITY SHOULD
DIMINISH THROUGH THE LATE EVENING HOURS.

THE HIGHEST RAIN CHANCES SHOULD SHIFT NORTH OF I-20 FOR SATURDAY
AND SUNDAY NEAR THE SOUTHERN EDGE OF A MID-LEVEL HEIGHT GRADIENT
AND WEAK LOW-LEVEL CONVERGENCE ZONE. HAVE INDICATED A SLIGHTLY
LARGER TEMPERATURE GRADIENT FROM NORTH TO SOUTH DUE TO CLOUDS AND
POSSIBLE RAIN ACROSS THE NORTH. DEWPOINTS IN THE MID 70S AND
TEMPERATURES APPROACHING THE MID 90S WILL CONTRIBUTE TO HEAT
INDICES OF 100-104 DEGREES ACROSS THE SOUTHERN HALF.

RAIN CHANCES WILL BE ON THE INCREASE AREAWIDE BY MONDAY IN
ASSOCIATION WITH GRADUALLY FALLING MID-LEVEL HEIGHTS. HAVE SHOWN A
SLOW DECREASE IN DAY TO DAY AFTERNOON HIGHS THROUGH THURSDAY AS
A TROUGH BECOMES ESTABLISHED OVER THE REGION. BLANKET 60 POPS SEEM
REASONABLE FOR MONDAY THROUGH WEDNESDAY WITH MID-LEVEL COOLING
AIDING IN SHOWER AND THUNDERSTORM DEVELOPMENT.

87/GRANTHAM

&&

.AVIATION...
00Z TAF DISCUSSION.

SCATTERED THUNDERSTORMS WILL END OVERNIGHT WITH A REPEAT OF PATCHY
IFR/MVFR CEILINGS. CLOUDS WILL LIFT BY 15Z WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN TOMORROW AFTERNOON.

88

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 9, 12:07 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 PM CDT FRI AUG 9 2013

ALZ011>015-017>050-101800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
107 PM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING DURING THE
AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The Birmingham radar (KBMX), 89 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Walker

When
August 9, 6:00 PM CST
Where
Walker County, 1.31 mi NNW of Jasper
Property damage
$775,000
Reported by
Emergency Manager
Coordinates
33.846, -87.291

Lightning struck the First Church of the Nazarene, causing a fire that destroyed the building. Fire personnel on the scene estimated damages to be greater than $775K.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474432.